Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 74, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 9, 1997, 4:35 PM EDT for Bryan County, Chatham County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1997, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 9, 1997, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Bryan County, GA, Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:40 PM EDT | Hail 1 | Savannah, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 092036 RRA SVRCHS GAC029-051-092115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 435 PM EDT WED JUL 9 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN GEORGIA ...BRYAN COUNTY...CHATHAM COUNTY AND THE ADJACENT COASTAL WATERS RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTHERN CHATHAM COUNTY RIGHT ALONG THE BRYAN BORDER. THIS STORM IS MOVING TO THE EAST-SOUTHEAST AROUND 10 MPH AND WILL AFFECT THE TOWNS OF SAVANNAH...TYBEE ISLAND AND SOUTHWARD TO HARDWICK THROUGH 515 PM. BOATERS SHOULD ALSO USE CAUTION AS THIS STORM WILL LIKELY DRIFT INTO THE COASTAL WATERS AT SEVERE LIMITS. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL T&HE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:34 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 9, 1:34 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 120 PM EDT WED JUL 9 1997 PULSE OF ENERGY SPREADING SEWD OVR NWRN GA/SC SHOULD CONT TO CST IN THE FORM OF ORGANIZED TSTM ACTVY THIS EVE....CONT AT LEAST 30 PCT THRU EVE OVR S CSTL PLAIN. NGM KEEPS POPS UP THRU TNGT AT CHS THEN DROPS THEM ON THU...WHILE AVN KEEPS THEM UP THRU THU...PREFER TO KEEP ARND 20 PCT IN FOR THU...AS TROF AT 5H IS E OF CHS AT 12Z THU BUT WOULD NOT RULE OUT A STRAY TRW THU AFTN. WE COULD WORD THU AS MOSTLY SUNNY SO AS TO DOWNPLAY THE CHANCES A BIT. ON CWF...MODELS RMN WESTERLY IN BDRY LYR UNTIL 18-24Z THU AS FNT MOVES THRU...THEN GO TO NE RATHER LIGHT. .TNGT...SW WIND 15 KT...SEAS 3 FT. SCTD TSTMS. .THU...SW WIND 10 KT BECOMING NE 10 KT LATE. SEAS 2 FT. ISOLD TSTMS. .THU NIGHT...NE 10 KT. SEAS 3 FT. .FRI...NE 10 KT BECOMING SE IN AFTERNOON. SEAS 3 FT. JFT
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.